Advertisement

Equivalent Conditions for Regularity  (Extended Abstract)

  • Y. Kohayakawa
  • V. Rödl
  • J. Skokan
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1776)

Abstract

Haviland and Thomason and Chung and Graham were the first to investigate systematically some properties of quasi-random hypergraphs. In particular, in a series of articles, Chung and Graham considered several quite disparate properties of random-like hypergraphs of density 1/2 and proved that they are in fact equivalent. The central concept in their work turned out to be the so called deviation of a hypergraph. Chung and Graham proved that having small deviation is equivalent to a variety of other properties that describe quasi-randomness. In this note, we consider the concept of discrepancy for k-uniform hypergraphs with an arbitrary constant density d(0 < d < 1) and prove that the condition of having asymptotically vanishing discrepancy is equivalent to several other quasi-random properties of \(\mathcal{H}\), similar to the ones introduced by Chung and Graham. In particular, we give a proof of the fact that having the correct ‘spectrum’ of the s-vertex subhypergraphs is equivalent to quasi-randomness for any s ≥ 2k. Our work can be viewed as an extension of the results of Chung and Graham to the case of an arbitrary constant valued density. Our methods, however, are based on different ideas.

Keywords

Equivalent Condition London Mathematical Society Lecture Note Regularity Lemma Mathematical Society Lecture Note Series Vertex Partition 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Babai, L., Nisan, N., Szegedy, M.: Multiparty protocols, pseudorandom generators for logspace, and time-space trade-offs. J. Comput. System Sci. 45(2), 204–232 (1992); Twenty-first Symposium on the Theory of Computing, Seattle,WA (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chung, F.R.K.: Quasi-random classes of hypergraphs. Random Structures and Algorithms 1(4), 363–382 (1990)CrossRefMathSciNetGoogle Scholar
  3. 3.
    Chung, F.R.K., Graham, R.L.: Quasi-random hypergraphs. Random Structures and Algorithms 1(1), 105–124 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Chung, F.R.K., Graham, R.L.: Quasi-random set systems. Journal of the American Mathematical Society 4(1), 151–196 (1991)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Chung, F.R.K., Tetali, P.: Communication complexity and quasi randomness. SIAM J. Discrete Math. 6(1), 110–123 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Frankl, P., Rödl, V.: The uniformity lemma for hypergraphs. Graphs and Combinatorics 8(4), 309–312 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Haviland, J., Thomason, A.G.: Pseudo-random hypergraphs. Discrete Math. 75(1-3), 255–278 (1989); Graph theory and combinatorics, Cambridge (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Haviland, J., Thomason, A.G.: On testing the “pseudo-randomness” of a hypergraph. Discrete Math. 103(3), 321–327 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Kohayakawa, Y., Rödl, V., Skokan, J.: Equivalent conditions for regularity (1999) (in preparation) Google Scholar
  10. 10.
    Kohayakawa, Y., Rödl, V., Szemerédi, E.: The size-Ramsey number of graphs of bounded degree (1999) (in preparation) Google Scholar
  11. 11.
    Rödl, V., Skokan, J.: Uniformity of set systems (1999) (in preparation) Google Scholar
  12. 12.
    Szemerédi, E.: Regular partitions of graphs, Problèmes Combinatoires et Théorie des Graphes. (Colloq. Internat. CNRS, Univ. Orsay, Orsay) (1976); Colloques Internationaux CNRS 260, pp. 399–401 (1978) Google Scholar
  13. 13.
    Thomason, A.G.: Pseudorandom graphs. In: Random graphs 1985, Poznań. North-Holland, Amsterdam (1985); Math. Stud., vol. 144, pp. 307–331. North-Holland, Amsterdam-NewYork (1987)Google Scholar
  14. 14.
    Thomason, A.G.: Random graphs, strongly regular graphs and pseudorandom graphs. In: Whitehead, C. (ed.) Surveys in Combinatorics. London Mathematical Society Lecture Note Series, vol. 123, pp. 173–195. Cambridge University Press, Cambridge (1987)Google Scholar
  15. 15.
    Wilson, R.M.: Cyclotomy and difference families in elementary abelian groups. J. Number Theory 4, 17–47 (1972)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Y. Kohayakawa
    • 1
  • V. Rödl
    • 2
  • J. Skokan
    • 2
  1. 1.Instituto de Matemática e EstatísticaUniversidade de São PauloSão PauloBrazil
  2. 2.Department of Mathematics and Computer ScienceEmory UniversityAtlantaUSA

Personalised recommendations